Alert archive / Georgia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 22, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 11, 2019, 6:49 PM EDT for Bulloch County, Effingham County, Screven County, Georgia; Allendale County, Hampton County, South Carolina. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2019, 6:49 PM EDT (22:49 UTC)
- Expired
- May 11, 2019, 7:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bulloch County, GA, Effingham County, GA, Screven County, GA, Allendale County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 39 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 6:54 PM EDT | TSTM WND DMG | 2 Wsw Sylvania, GA | TREE DOWN ON WATER STATION ROAD. |
| May 11, 6:55 PM EDT | TSTM WND DMG | 1 Sw Sylvania, GA | TREE BLOWN DOWN ON A HOME ON SYLVAN CIRCLE. |
| May 11, 6:55 PM EDT | TSTM WND DMG | Sylvania, GA | TRAMPOLINE THROWN INTO POWERLINES ON EAST OGEECHEE STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
235
WUUS52 KCHS 112249
SVRCHS
GAC031-103-251-SCC005-049-112315-
/O.NEW.KCHS.SV.W.0022.190511T2249Z-190511T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
649 PM EDT Sat May 11 2019
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Screven County in southeastern Georgia...
Bulloch County in southeastern Georgia...
Effingham County in southeastern Georgia...
Hampton County in southeastern South Carolina...
Allendale County in southeastern South Carolina...
* Until 715 PM EDT.
* At 649 PM EDT, severe thunderstorms were located along a line
extending from near Sylvania to 6 miles south of Statesboro, moving
east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Statesboro, Allendale, Sylvania, Hampton, Lake Warren State Park,
Estill, Fairfax and Brooklet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3283 8175 3311 8129 3312 8123 3285 8112
3256 8128 3242 8134 3231 8182
TIME...MOT...LOC 2249Z 252DEG 44KT 3277 8171 3236 8180
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
230
WWUS52 KCHS 112301
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
701 PM EDT Sat May 11 2019
GAC031-103-251-SCC005-049-112315-
/O.CON.KCHS.SV.W.0022.000000T0000Z-190511T2315Z/
Screven GA-Bulloch GA-Effingham GA-Hampton SC-Allendale SC-
701 PM EDT Sat May 11 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SCREVEN...BULLOCH...EFFINGHAM...HAMPTON AND ALLENDALE COUNTIES...
At 701 PM EDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Sylvania to 9 miles east of
Statesboro, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Allendale, Sylvania, Hampton, Lake Warren State Park, Estill,
Fairfax, Brooklet and Brunson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3283 8175 3311 8129 3312 8123 3285 8112
3256 8128 3242 8134 3236 8174
TIME...MOT...LOC 2301Z 252DEG 44KT 3281 8155 3240 8164
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:05 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 11, 4:05 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Charleston SC 405 PM EDT Sat May 11 2019 .SYNOPSIS... High pressure will weaken through tonight. A cold front will approach from the west on Sunday, reaching the coast early Monday. A weak secondary cold front will pass through Monday night, followed by drier high pressure through the middle of next week. Another cold front will cross the area late next week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Radar imagery shows an MCV line of convection with some discrete cells ahead of it. This convection is to our west, and moving to the northeast. SPC now has a Slight Risk area bordering our western zones, with us under a Marginal Risk. SPC Mesoscale Analysis shows areas of MLCAPES approaching 1,000 J/kg. Most of the DCAPE areas are a few hundred J/kg. But there are some areas approaching 1,000 J/kg creeping upwards along the GA coast. The driver of the convection is mainly the upstream shortwave, which will pass over or just to our north overnight. Most of the CAMs are in relatively good agreement showing this line moving through our area during the evening hours while slowly dissipating. The HRRR seems to be the only outlier, having it clipping our area. Given radar trends (showing the line developing further south), we're focusing less on the HRRR and going with the consensus of the remaining CAMs. The potential for isolated severe weather persist, with the greatest threat mainly along and west of I-95. Damaging winds are the main concern. But cold 500 mb temperatures equate to a large hail threat too. Following the passage of this convection, after midnight we may only see some isolated showers. Otherwise, lows will be in the upper 60s to lower 70s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... Sunday: The severe weather potential remains the primary forecast challenge for the short term period. Aloft, the forecast area will still be in the southwesterly flow regime forced by the upper low swinging through the Upper Midwest. Within this southwest flow, models continue to depict vigorous shortwave energy passing through with a notable swath of increasing mid-level flow. At the surface, the primary cold front will start off draped from the Southern Appalachians to the Mississippi/Alabama Gulf Coast region. This front is expected to slowly move eastward through the day with convection developing along and ahead of it. The morning should start off with ongoing convection and perhaps an MCS along the central Gulf Coast up through the northern Georgia region. Any morning showers and thunderstorms across the forecast area should be minimal and primarily across the waters as it is closely tied to a departing shortwave trough from Saturday night. Then during through the morning and into the afternoon, surface destabilization should take place as temperatures warm into the mid and even upper 80s. Isolated to scattered showers and thunderstorms could develop at any time, but the main area of severe weather concern is progged to approach in the early afternoon and then move through into the evening. The near storm environment continues to look notable, thanks to increasing shear and CAPE values surging into the 1500-2000 J/kg range. Deep layer shear on the order of 40-45 knots is consistent among model solutions, nearly all unidirectional. The primary threat will be damaging wind gusts, but some model soundings continue to show substantial hail CAPE with steepening mid level lapse rates so large hail is also a concern. The tornado threat appears to be quite low due to the unidirectional shear and lack of near storm helicity. Storm mode should favor multi-cell clusters and line segments, and the damaging wind threat will be highest where the most substantial instability can develop. Confidence continues to be suppressed a bit due to uncertainty with how the instability will develop. One concern is what degree of convection is able to develop and pass through Saturday night, possibly producing enough convective overturning to reduce the severe weather threat. Also, there could be enough cloud cover in place Sunday morning to keep insolation down and therefore reduce instability. We remain in the Slight Risk outlook area from SPC. The timing of the event is also still a bit up in the air. Current model guidance would suggest the severe threat wouldn't begin until late afternoon when the increasing flow arrives. But there is always the possibility for upstream convection to get going earlier than anticipated by the models and surge in ahead of schedule. We will continue to highlight an approximate time window of 3-10 pm for the main severe threat. Sunday night, the cold front will still sit west of the area and we should see a lull in precipitation as the evening convection moves offshore. The front won't clear the forecast area and we could still see showers and thunderstorms over the coastal waters and portions of coastal southeast Georgia, but the bulk of the night is expected to be dry. Since the front will still be to the west, temperatures will still be mild for lows with values dipping into the mid to upper 60s in most areas. Monday through Tuesday: Showers and thunderstorms are expected to develop across the far south, mainly along and south of I-16 on Monday. The secondary cold front will finally push through by the evening and much cooler and drier air will filter in. A dry forecast is in place for Monday night and Tuesday. Highs on Tuesday will be noticeably cooler, topping out around 80 across the north and low 80s further south. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Relatively quiet weather expected through the long term period. Surface high pressure will prevail into Thursday, with a weak cold front progged to cross the area late Thursday/early Friday. Models show varying degrees of precipitation coverage with the front, but consensus seems to be that little activity will accompany it. High pressure will return late next week. Near to above normal temperatures are expected. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... 18Z TAFs: Mainly VFR through late in the day. At that time, a line of showers and thunderstorms are expected to move towards the coast, bringing some impacts to the TAF sites. We opted to go with MVFR during this time period, with KSAV being impacted first and then KCHS. But amendments will probably be needed as radar trends develop. Following the passage of the convection, conditions will improve to VFR. Late in the TAF time period conditions are expected to deteriorate again as another line of convection approaches. But confidence is too low at this point to put any prevailing flight restrictions into either TAF. Extended Aviation Outlook: Flight restrictions possible within showers/thunderstorms Sunday afternoon and Sunday night. VFR is expected to return Monday. && .MARINE... Tonight: Generally southerly winds no higher than 15 kt will persist. Seas will be 2-3 ft within 20 nm and 3-4 ft beyond 20 nm. A few showers and thunderstorms could move through the waters tonight as an upper-level disturbance passes by. Sunday through Thursday: South to southwest flow will prevail across the local waters until a secondary cold front pushes through late Monday. Winds Sunday afternoon could surge into the 15-20 knot range, with isolated gusts around 25 knots. At this time no Small Craft Advisories are planned as conditions should stay just below criteria. The potential for strong thunderstorms to move over the coastal waters later Sunday and Sunday night continues. Thereafter, no additional marine concerns are expected through Thursday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM...ETM AVIATION... MARINE...
Hazardous weather outlook, May 11, 5:00 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 500 PM EDT Sat May 11 2019 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-122100- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 500 PM EDT Sat May 11 2019 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. Severe Thunderstorms: Thunderstorms will impact an area mainly west of Interstate 95 through this evening. A few thunderstorms could become severe, with damaging wind gusts and large hail possible. The storms will occur through 10 pm this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe Thunderstorms: Showers and thunderstorms will overspread the area Sunday afternoon and evening ahead of an approaching cold front. Some of the storms could become severe, with damaging wind gusts and large hail possible. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ330-350-352-354-374-122100- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 500 PM EDT Sat May 11 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe Thunderstorms: Showers and thunderstorms will overspread the area Sunday afternoon and evening ahead of an approaching cold front. Some of the storms could become severe as they reach the coastal waters, with damaging wind gusts and large hail possible. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 11, 5:57 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Charleston SC
557 PM EDT Sat May 11 2019
GAZ087-088-099-100-114-115-112245-
Bulloch-Evans-Jenkins-Candler-Tattnall-Screven-
557 PM EDT Sat May 11 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...EVANS...
BULLOCH...CANDLER...JENKINS AND TATTNALL COUNTIES...
At 557 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Summertown to
near Lyons, and moving northeast at 25 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Statesboro, Reidsville, Metter, Millen, Claxton, Middleground,
Westside and Butts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3252 8215 3256 8209 3254 8203 3260 8200
3266 8208 3281 8215 3288 8213 3292 8208
3292 8195 3295 8186 3291 8176 3295 8169
3206 8185 3191 8222 3218 8218 3235 8225
TIME...MOT...LOC 2157Z 245DEG 21KT 3272 8219 3218 8228Special weather statement, May 11, 6:43 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
643 PM EDT Sat May 11 2019
GAZ087-088-099>101-114-115-SCZ040-042-112330-
Bulloch-Evans-Jenkins-Candler-Tattnall-Screven-Effingham-Allendale-
Hampton-
643 PM EDT Sat May 11 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...EVANS...
BULLOCH...CANDLER...JENKINS...EFFINGHAM...TATTNALL...HAMPTON AND
ALLENDALE COUNTIES...
At 642 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles northwest of
Woodcliff to near Manassas, and moving east at 45 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Statesboro, Allendale, Millen, Sylvania, Claxton, Middleground,
Westside and Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3293 8194 3295 8186 3295 8182 3291 8176
3304 8156 3307 8160 3309 8160 3308 8161
3310 8161 3316 8153 3311 8135 3275 8122
3224 8143 3209 8205
TIME...MOT...LOC 2242Z 258DEG 38KT 3281 8184 3220 8201The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 5:57 PM EDT | Special Weather Statement | CHS | Candler, Evans, Jenkins, Tattnall | 48 min |
| May 11, 6:43 PM EDT | Special Weather Statement | CHS | Bulloch, Evans, Screven | 47 min |
| May 11, 7:30 PM EDT | Special Weather Statement | CHS | Bryan, Effingham | 45 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2019Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.